The FDA has issued new warnings about Topamax (topiramate) a medication sometimes used for Migraine and headache prevention. New information from the North American Antiepileptic Drug (AED) Pregnancy Registry shows an increased risk of oral clefts in infants exposed to topiramate during the first trimester of pregnancy. Oral clefts are cleft lip and cleft palate.
Russell Katz, M.D., director of the Division of Neurology Products in the FDA’s Center for Drug Evaluation and Research, stated,
"Health care professionals should carefully consider the benefits and risks of topiramate when prescribing it to women of childbearing age. Alternative medications that have a lower risk of birth defects should be considered."3
Johnson and Johnson, the manufacturer of brand name Topamax, said in a statement that Topamax labeling already outlines the risks for pregnant women, and,
"Today's FDA announcement strengthens this, and notes there is positive evidence of human fetal risk based on human data."4
Cleft lip and cleft palate, collectively called oral clefts, are birth defects that occur when parts of the lip or palate do not completely fuse together early in the first trimester of pregnancy, a time when many women don't know they're pregnant. The defects range from a small notch in the lip to a groove that runs into the roof of the mouth and nose, possibly leading to problems with eating, talking, and to ear infections. Surgery often is performed to close the lip and palate and most children do well after treatment.
Information from the North American Antiepileptic Drug (AED) Pregnancy Registry revealed:
- increased risk of cleft defects in infants exposed to topiramate during the first trimester of pregnancy.
- a 1.4 percent prevalence of cleft defects for infants exposed to topiramate used as a single therapy compared with a prevalence of 0.38 percent – 0.55 percent in infants exposed to other antiepileptic drugs.
- a prevalence of 0.07 percent for cleft defects in infants of mothers who did not have epilepsy and were not being treated with other antiepileptic drugs.